It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Infectious Diseases Message Board

  • Latent TB & Drug side effects

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 01-16-2005, 07:25 AM   #1
    aum
    Newbie
    (female)
     
    Join Date: Jan 2005
    Posts: 3
    aum HB User
    Latent TB & Drug side effects

    I tested positive for Latent TB in November - was put on Isoniazid (as a preventive) and within one week had severe pounding headaches - had to stop meds. Has anyone else had any bad side effects from this med and what else was prescribed if so. Also, has anyone been diagnosed with TB outside of the lungs (extrapulmonary TB) such as the hip, knee, spine?
    Thanks

     
    Sponsors Lightbulb
       
    Old 01-16-2005, 11:05 PM   #2
    butterflytrans
    Senior Veteran
     
    Join Date: Nov 2003
    Posts: 752
    butterflytrans HB Userbutterflytrans HB User
    Re: Latent TB & Drug side effects

    Hi Aum....yeah, side-effects with isoniazid are common. Mostly people complain of severe heartburn. Here's an interesting tidbit. There were certain drugs used back in the days of TB hospitals which were found to fight tuberculosis. The doctors noticed that the patients with TB who were also depressed came out of their depression, and certain patients even went manic on them. This later gave rise to the MAOI drugs which treated depression. MAOI drugs are uncommon now that SSRIs are used. Anyway, in light of your situation, a lot of people on INH notice an increase in their mood which often stays with them for the entire 9 month period.

    Also, extrapulmonary TB is not that common, BUT, the ONLY tissue in the human which has never been shown to be infected with TB is dental tissue. That means that every single other tissue in the body, you name it, has been documented to have been infected by TB. Pretty hardy bug eh?

     
    Old 01-17-2005, 08:12 AM   #3
    aum
    Newbie
    (female)
     
    Join Date: Jan 2005
    Posts: 3
    aum HB User
    Re: Latent TB & Drug side effects

    Thank you for your reply. The clinician that I see for my meds said she has never known anyone to get severe headaches from INH. Other than that - it didn't bother me at all - I tried to take it again a week later only half the dose and in 5 hours pounding headache again. I have been having pain off and on in my hip for the past 6-7 months that no one can account for - it slowly, slowly, keeps getting a little worse all the time. Had it x-rayed - showed nothing. But as soon as I went on the INH (took for about 16 days before severe headaches) the pain went away - and now that it is out of my system the hip pain is back. I spoke with the pulmonologist about this - he said he has never seen extrapulmonary in anyone except some little kid in South America or something. He said if the pain went away with the INH then it was just coincidence. But I am afraid - and since I can't take the INH now which is the first line drug of choice - what would happen if I did have active TB - how would they treat it? I have been doing research on the 4 different drugs and they say that the isoniazid is recognized as a drug with excellent penetration into cerebrospinal fluid. I think this is the problem for me. Maybe I could take rifampicin -it has very poor penetration into CNS. I have a history of migraine - even menstrual cycle has caused migraines for me.
    Thank you so much for your response.

     
    Old 01-17-2005, 01:49 PM   #4
    butterflytrans
    Senior Veteran
     
    Join Date: Nov 2003
    Posts: 752
    butterflytrans HB Userbutterflytrans HB User
    Re: Latent TB & Drug side effects

    The chances of you having neuroTB are very slim. You would be much more ill, and the other thing is that I'm assuming you don't have HIV, so that makes it even more unlikely. Your respirologist probably hasn't seen extrapulmonary TB because he is a lung specialist. Extrapulmonary TB, though not nearly as common as respiratory TB, still happens ALL the time. Your lung specialist seems to have given you the impression that extrapulmonary TB is exceedingly rare--it is not. And it is VERY possible to have joint TB. I'm not saying you do in particular, but I'm saying that that is a very common site for extrapulmonary....others being bone, lymph nodes (scrofula) and genitourinary (usually testicular or ovarian).

    Now, the fact that you're being treated with INH ONLY, it sounds like you might just have latent TB (i.e. it is not active) and they're treating it just to kill all the bacteria that are hiding dormant in your lungs. In other words, you don't have active TB. Now if you're not tolerant of INH, for latent TB, I think they can give you a combination of other medicatons. Other meds include rifampin, ethambutol, pyrazinamide, streptomycin, moxifloxacin....and I think they use gentamicin sometimes as well.

    For active TB, the most common regimen they use to start treatment is INH, rifampin, pyrazinamide and ethambutol. They continue that until they find if the TB is sensitive to INH and Rif...if it is, they stop the ethambutol and continue the INH, PZA and Rif until the two month point. Then at the two month point, you stop PZA and continue INH and Rif for another 4 months.

     
    Old 01-17-2005, 07:52 PM   #5
    aum
    Newbie
    (female)
     
    Join Date: Jan 2005
    Posts: 3
    aum HB User
    Re: Latent TB & Drug side effects

    I have an annual TB test at work each year - always negative till this Nov 04 was positive - so I am a recent converter with negative x-ray and no pulmonary symptoms. So they say I am latent. But in the past 6-7 months I have been having pain in my hip (in the joint of my butt) that is slowly getting worse all the time - I had x-rays done looking for arthritis - nothing - there is no other reason I should be having pain.When I was on the INH for 16 days before I started having migraines - my hip pain went away!!! Is that just a coincidence??? How exactly do they diagnose something like this before it gets too far gone - an MRI/bone scan? or do they have to go in and do a biopsy? And at what point do they take the patient serious enough that they would do a biopsy? The clinician said that if I had this in my hip I would have some strange sac or tubercle cyst in the hip.I have read of others who have had TB in the knee for 18 months and the ortho didn't have a clue until finally they were diagnosed w/active pulmonary TB. The nurse/clinician has never seen extrapulmonary TB either - just the textbook pictures - so she doesn't have a clue. She just looks at me like I am going to die because if it were TB in the hip - I would have to take all 4 drugs and I can't take INH.
    I very much appreciate you replies.

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    Isoniazid Therapy (INH) for latent TB concerns wildflower73 Infectious Diseases 18 08-08-2011 08:36 AM
    vertigo,spinning,dizziness - side effects of steroids Junji Dizziness / Vertigo 1 04-20-2010 11:50 AM
    Thanks Paul-A-Bipolar & Please Let Me Introduce My Bipolar Self buckeyeblu Bipolar Disorder 4 06-30-2006 08:51 PM
    singulair&weight gain shelleyA Asthma 12 03-18-2006 10:11 AM
    Can Clonazepam make me depressed & tired? mermaidx7 Fibromyalgia 7 01-07-2006 03:56 PM
    Dilantin for Depression & Anxiety gort Depression 4 12-20-2005 09:07 AM
    Cymbalta & side effects chrismom Depression 8 09-06-2005 07:45 PM
    Lipitor: Side Effects & Vitamin C AussieBloke High Cholesterol 4 08-15-2005 05:33 AM
    Rapid Beats in Heart & Abdom. Aorta & GERD maggiecttr Digestive Disorders 15 12-09-2003 03:29 PM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 08:52 PM.





    2019 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!